Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 93, NWS JSJ

November 7, 2022

NWS JSJ issued this flash flood warning at Nov 7, 2022, 3:31 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2022, 3:31 PM CST (21:31 UTC)
Expired
Nov 7, 2022, 6:30 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 29 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

618 
WGCA52 TJSJ 072131
FFWSJU
PRC069-077-085-103-080030-
/O.NEW.TJSJ.FF.W.0093.221107T2131Z-221108T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
531 PM AST Mon Nov 7 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Humacao County in Puerto Rico...
  Juncos County in Puerto Rico...
  Las Piedras County in Puerto Rico...
  Naguabo County in Puerto Rico...

* Until 830 PM AST.

* At 531 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly. Mudslides are possible in areas of steep terrain.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1820 6593 1822 6595 1825 6595 1827 6592
      1825 6585 1830 6579 1825 6573 1825 6568
      1823 6569 1822 6566 1818 6569 1819 6573
      1816 6573 1815 6577 1807 6580 1810 6585
      1812 6585 1811 6587 1812 6593

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
1 follow-up statement
994 
WGCA72 TJSJ 080021
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
821 PM AST Mon Nov 7 2022

PRC069-077-085-103-080031-
/O.EXP.TJSJ.FF.W.0093.000000T0000Z-221108T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Juncos PR-Las Piedras PR-Naguabo PR-
821 PM AST Mon Nov 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM AST THIS EVENING FOR 
HUMACAO, JUNCOS, LAS PIEDRAS AND NAGUABO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1820 6593 1822 6595 1825 6595 1827 6592
      1825 6585 1830 6579 1825 6573 1825 6568
      1823 6569 1822 6566 1818 6569 1819 6573
      1816 6573 1815 6577 1807 6580 1810 6585
      1812 6585 1811 6587 1812 6593

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 3:02 PM CST, 29 minutes earlier.

Area forecast discussion, Nov 7, 3:02 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
502 PM AST Mon Nov 7 2022

.SYNOPSIS...
Moisture associated with Subtropical Storm Nicole will continue to
impact the local islands through mid-week. Although the risk of
flooding is not expected to be as widespread as what was observed
on Saturday, isolated areas of heavy rain will result in localized
flooding and mudslides, as well as rapid river rises. Marine
conditions are improving today, but will deteriorate again for
Friday and the weekend.

&&

.SHORT TERM...Today through Wednesday...

Subtropical Storm Nicole,now located north of Hispaniola, will
continue to drag plenty of moisture across the region. Although
this feature is not expected to have a direct impact over our
area, the steering flow will remain from the south. Recent
satellite imagery show above normal values of precipitable water
value covering most of the eastern Caribbean, and stretching into
the Lesser Antilles. The GFS still show that this area of enhanced
moisture will linger through at least Wednesday. In general, the
showers are not expected to be as widespread as what it was saw on
Saturday, but the municipalities of the interior, the southern
and eastern half of Puerto Rico are already saturated, so the risk
of flooding, mudslides and rapid river rises will continue
through at least mid-week. For the rest of Puerto Rico, including
Vieques and Culebra, and for the USVI, periods of passing showers
will continue, with possible urban flooding, as well as mudslides
in areas of steep terrain. The users are advised to stay tuned to
further updates in the forecast as this event unfold.

&&

.LONG TERM..Thursday through Tuesday.../from prev discussion/

The weather pattern is starting to return to a typical seasonal
pattern as the lower level wind trade wind flow returns. Abundant
moisture remains in the region as multiple previous days of
southerly flow prevailed. On Thursday, winds from the southeast
will result in windward passing showers across eastern/southern
sections and then afternoon convection with thunderstorms across
the interior/northwestern sections of Puerto Rico. Eastern
sections may experience heavier afternoon activity due to streamer
formation off of El Yunque, the Cayey Mountain Range, and the
smaller islands. By Friday, the lower level wind flow will return
to the climatological flow, from the east. A very similar weather
pattern is expected in respect to the day before, however
convection may concentrate more in the interior/central western
sections of Puerto Rico.

GFS model guidance indicates a drier trend by the weekend as
precipitable water values drop and a mid to upper level ridge
builds to the west over Hispanola, which may aid in atmospheric
stability. This combination of factors would result in the typical
regime of passing windward shower followed by afternoon
convective activity and streamer formation. Rainfall will be
limited, however afternoon storms could produce locally
significant rainfall. Overall, a return to a seasonal pattern is
forecast.

&&

.AVIATION...
VFR conds at all terminals durg prd. VCSH/Isold TSRA
psbl at USVI terminals as well as TJSJ/TJPS/TJNR til 07/23z. SCT
ocnl BKN lyrs FL025...FL050..FL080 with brief MVFR due to low
clds/SHRA with Mtn top obscr. SFC wnds 10-15 kts with hir gust
accompanying aftn convection. Wnd bcmg fm SE less than 10 kts aft
07/23Z.

&&

.MARINE...
The outer buoy (41043) shows seas up to 8 feet, and seas above
small craft advisory criteria should continue for the offshore
Atlantic through the overnight hours. Then, seas 4 to 6 feet are
expected. The current observations for the nearshore buoys show
seas below 4 feet. Unsettled weather conditions will continue with
thunderstorms affecting the local waters at times. For the
beaches, the risk of rip currents is high tonight for northern
Puerto Rico, and moderate tomorrow. Another northerly swell is
expected for Friday and the weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
     008.

     High Rip Current Risk until 6 PM AST this evening for PRZ012.

VI...None.
&&

SHORT TERM...DS
LONG TERM....ERG
PUBLIC...MMC
Hazardous weather outlook, Nov 7, 4:31 AM CST, 11 hours before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
519 AM AST lunes 7 de noviembre de 2022

AMZ710>745-PRZ001>013-081000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico
y del Caribe-
519 AM AST lunes 7 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.RAYOS...Tronadas de aisladas a dispersas posibles a traves de
sectores de Puerto Rico. Mantengase atento a las tronadas en su area
y este preparado para refugiarse.

.Lluvia Excesiva...Inundaciones de areas urbanas, calles, riachuelos
y areas bajas. Inundaciones repentinas aisladas son posibles.

.Condiciones Maritimas...Se espera oleaje igual o mayor a 7 pies
a traves de las aguas mar afuera del Atlantico. Se esperan
condiciones peligrosas para los operadores de pequenas embarcaciones.

.Corrientes Marinas...Existe el potencial de corrientes marinas
amenazantes a la vida son posibles en la zona de resaca
particularmente a traves del noroeste a noreste de Puerto Rico y
Culebra.

.DIAS DOS A SIETE...martes a domingo

Es posible un riesgo moderado de corrientes marinas para los
proximos dias. Lluvia adicional podra causar inundaciones urbanas y
de pequenos riachuelos.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-081000-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
519 AM AST lunes 7 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.RAYOS...Tronadas de aisladas a dispersas posibles a traves de
las islas. Mantengase atento a las tronadas en su area y este
preparado para refugiarse.

.Lluvia Excesiva...Inundaciones de areas urbanas, calles, riachuelos
y areas bajas. Inundaciones repentinas aisladas son posibles.

.Condiciones Maritimas...Se espera oleaje igual o mayor a 7 pies
a traves de las aguas mar afuera del Atlantico. Se esperan
condiciones peligrosas para los operadores de pequenas embarcaciones.

.Corrientes Marinas...Existe el potencial de corrientes marinas
amenazantes a la vida son posibles en la zona de resaca
a traves de todas las playas locales.

.DIAS DOS A SIETE...martes a domingo

Es posible un riesgo moderado de corrientes marinas para los
proximos dias. Humedad abundante desde el sur debido a la Tormenta
Subtropical Nicole afectara el area local durante los proximos dias,
trayendo aguaceros y tronadas a las islas locales.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

In the hours before

Local storm report, Nov 7, 12:42 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
242 PM AST MON NOV 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     DEBRIS FLOW      1 ESE VAZQUEZ           18.06N 66.22W
11/07/2022                   SALINAS            PR   PUBLIC

            A PERSON IN SOCIAL MEDIA REPORTED A MUDSLIDE
            IN CARRETERA RR-52.

&&

MMC
Local storm report, Nov 7, 1:19 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
319 PM AST MON NOV 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLOOD            SALINAS                 17.98N 66.29W
11/07/2022                   SALINAS            PR   911 CALL CENTER

            A FLOODING WAS REPORTED IN CALLE SANTO
            DOMINGO, SALINAS PR.

&&

MMC
Local storm report, Nov 7, 1:38 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
338 PM AST MON NOV 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      1 S PARCELAS PENUELAS   18.00N 66.34W
11/07/2022                   SANTA ISABEL       PR   EMERGENCY MNGR

            THE EMERGENCY MANAGER FROM SANTA ISABEL
            REPORTED THAT RIVER JUEYES BETWEEN SALINAS
            AND SANTA ISABEL IS OUT OF ITS BANK.

&&

MMC
Local storm report, Nov 7, 2:52 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
452 PM AST MON NOV 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     DEBRIS FLOW      2 NW LAS OLLAS          18.03N 66.44W
11/07/2022                   JUANA DIAZ         PR   NWS EMPLOYEE

            AN NWS EMPLOYEE REPORTED A MUDSLIDE IN
            CARRETERA 52, KM 83.2 BETWEEN SANTA ISABEL
            AND JUANA DIAZ.

&&

MMC

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 12:12 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 12:33 PM CSTFlash Flood Warning Considerable damage threatJSJ3 hr
Nov 7, 1:52 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:16 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:19 PM CSTFlash Flood Warning Considerable damage threatJSJ3 hr
Nov 7, 2:28 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:56 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 4:06 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 5:23 PM CSTAreal Flood WarningJSJ6 hr
Nov 7, 5:49 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.